Missouri, 2019

Damaging Winds in Missouri, June 28, 2019

June 28, 2019 · NWS EAX · 3 events in 3 counties and zones

A severe storm produced some severe winds across northeast Missouri. Power lines and phone poles were down, but otherwise mostly minor damage reported with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe storm produced some severe winds across northeast Missouri. Power lines and phone poles were down, but otherwise mostly minor damage reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 10:46 AM CST, 10 minutes earlier.

Area forecast discussion, Jun 28, 10:46 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1146 AM CDT Fri Jun 28 2019

.Discussion...
Issued at 358 AM CDT FRI JUN 28 2019

Message of the day: Summer is here. Temperatures in the low to mid
90s with heat indices between 100-105 degrees are expected today.
This has lead to the first heat advisory of the year for our western
counties from 1 PM until 9 PM. Similar conditions will exist
Saturday as well for the KC Metro and areas north, resulting in
another heat advisory in effect for the afternoon and evening hours.

Upper level high pressure remains the dominating feature across much
of the CONUS (including our region) this morning, with an upper
level low pressure along the Pacific Northwest. At the surface, high
pressure can be found over the southeast U.S. with low pressure over
the Rockies, leaving our region sandwich in between, advecting
abundant warm air and moisture into the area. High temperatures are
expected to rise into the low to mid 90s, with dew points in the low
to mid 70s. This will make for an uncomfortable day with heat
indices between 100-105 degrees. As a result, a heat advisory is in
effect for this afternoon and evening for those from Mercer county,
MO down to Henry county, MO and areas west. Not much of a pattern
change is expected for Saturday, except for the surface high moving
slightly further west into our area, cutting off some of the warm
air and moisture advection. Models are also hinting at storms moving
into our area early Saturday morning, as a shortwave trough rounds
the ridge. If storms can hold together, then they will likely
move to the south, mainly over our eastern counties. Right now,
any storm that makes it this far south should diminish by the late
morning hours. Some cloud cover could stick around, potentially
throwing a wrench in the temperature forecast, but for now, it
does like most of the cloud cover should clear out allowing for
temperatures to rise into the low 90s. Additionally, dew points in
the low 70s are expected, leading to heat indices again between
100-105, mainly in our far western counties. Therefore, another
heat advisory is in effect for Saturday afternoon and evening.
Remember, if participating in outdoor activities to drink plenty
of water and take frequent breaks in an air conditioned or shaded
location.

On Sunday, high temperatures and dew points should be a few degrees
cooler as the surface high pressure continues to push west, further
into the area. This should keep heat indices below 100. The upper
level pattern will begin to change early next week with the upper
level high flattening out and more zonal flow taking its place.
Multiple shortwave troughs are then expected to move through the
Midwest, creating multiple chances for storms for the later half
of the week.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1144 AM CDT FRI JUN 28 2019

VFR conditions will persist through the forecast period with
increased surface winds out of the south gradually weakening near
sunset. Ongoing thunderstorms across north central Missouri should
not impact the terminals through Friday afternoon, though there is
a slight chance of thunderstorm activity for the terminals early
Saturday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ025-057-060-
     102>105.

     Heat Advisory from 1 PM to 9 PM CDT Saturday for KSZ025-102>105.

MO...Heat Advisory until 9 PM CDT this evening for MOZ001>006-011>015-
     020>023-028>031-037-038-043-044-053-054.

     Heat Advisory from 1 PM to 9 PM CDT Saturday for MOZ001>005-
     011>014-020>022-028>030-037.

&&

Discussion...Grana
Aviation...Welsh
Hazardous weather outlook, Jun 28, 4:41 AM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
541 AM CDT Fri Jun 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
541 AM CDT Fri Jun 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Heat index values will top 100 degrees across much of eastern Kansas
and western Missouri on Friday. A heat advisory is in effect for the
area from 1 pm until 9 pm.

A round of thunderstorms is possible in northern Missouri tonight.
Gusty winds and small hail will be the primary concerns.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Heat index values exceeding 100 degrees will be possible again on
Saturday. A heat advisory will be in effect from 1 pm until 9 pm
Saturday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 28, 9:59 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1059 AM CDT Fri Jun 28 2019

MOZ002>008-015>017-281715-
Schuyler MO-Putnam MO-Grundy MO-Mercer MO-Adair MO-Worth MO-
Gentry MO-Nodaway MO-Harrison MO-Sullivan MO-
1059 AM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR ADAIR...WORTH...NORTHERN
GRUNDY...PUTNAM...NORTHEASTERN GENTRY...MERCER...SULLIVAN...
HARRISON...SCHUYLER AND NORTHEASTERN NODAWAY COUNTIES UNTIL 1215 PM
CDT...

At 1052 AM CDT, Doppler radar was tracking an outflow boundary
associated with thunderstorm activity in south-central Iowa. This
outflow boundary will move into northern Missouri within the hour,
and strong wind gusts will be possible over north-central Missouri
as this feature moves into the area. Several reports of 50 mph wind
gusts have been reported over southern Iowa as this boundary moved
through.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Kirksville, Bethany, Milan, Unionville, Lancaster, Princeton, Grant
City, Green City, Queen City, Hopkins, Ridgeway, Novinger, Greentop,
Downing, Mercer, Eagleville, Cainsville, Greencastle, Spickard and
Irena.

This includes Interstate 35 in Missouri between mile markers 92 and
114.

LAT...LON 4016 9235 4014 9312 4016 9363 4050 9499
      4058 9481 4060 9235
TIME...MOT...LOC 1552Z 012DEG 24KT 4087 9215 4089 9294 4091 9334 4100
9358 4127 9388

32

The radar

The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
June 28, 10:56 AM CST to 10:59 AM CST
Where
Schuyler County, 2.95 mi NE of Glenwood Jct
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
40.560, -92.540

Telephone poles were blown down by strong winds.

Thunderstorm Wind, Putnam

When
June 28, 11:00 AM CST to 11:03 AM CST
Where
Putnam County, 0.53 mi W of Unionville
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
40.480, -93.010

Several trees and power lines were down in Unionville.

Thunderstorm Wind, Adair

When
June 28, 11:49 AM CST to 11:52 AM CST
Where
Adair County, 2.33 mi SSE of Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.170, -92.560

Several tree branches were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840572, 840573, 840574.